Reducing variation in adverse events during the academic yearBMJ 2009; 339 doi: https://doi.org/10.1136/bmj.b3949 (Published 14 October 2009) Cite this as: BMJ 2009;339:b3949
- Paul Barach, professor (visiting)1,
- Julie K Johnson, associate professor and deputy director2
- 1Department of Anaesthesia, Utrecht Medical Centre, Utrecht, Netherlands
- 2Centre for Clinical Governance Research, Faculty of Medicine, University of New South Wales, Sydney, NSW 2052, Australia
- Correspondence to: P Barach
Every summer—July or August in the northern hemisphere, February in the southern hemisphere—academic health centres brace themselves for the arrival of new trainees who are as unfamiliar with their roles and responsibilities as they are with their new environments. For patients, and staff, this “July phenomenon” (the trend for the efficiency and safety of inpatient care to drop sharply at the start of the academic year and then gradually increase over the subsequent months) raises community concerns about teaching hospitals and the processes in which we train doctors.
In the linked retrospective cohort study (doi:10.1136/bmj.b3974), Haller and colleagues found a significantly increased rate of undesirable adverse events among trainees at the beginning of the academic year regardless of their clinical experience.1 This effect decreased progressively after the first month and disappeared completely after the fourth month of the year. Previous studies of the potential adverse effects of new trainees on measures of quality including cost and efficiency have been …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial